View Full Version : DS missed his meds yesterday, interesting day...


JenE
04-06-10, 08:44 AM
We are on spring break and DS sleep way late yesterday and I forgot to give him his strattera and tenex. It was a very interesting day that had my husband and I wondering.

My son was hyper all day but he was very happy. He was easy to get along with and we had no meltdowns, irritability or anger. Even at a store where he found a toy he really wanted. On any given day, a "no toy" from me would have illicited a meltdown and anger but yesterday he just explained that he really wanted it (although he was quite animated about it!!) I reminded him his b-day is the end of the month and we could tell people it was on his wish list. He pleaded a little more and then gave up with no anger. I really boosted him up on his choices and encouraged him.

I know you can't really base things on one missed day but this was a similar reaction to another missed day in December. It does have us wondering if the irritability and anger we've been associating with the ADHD is more related to the meds. I'll call the dr today and see what they think. They are considering weaning him off the strattera and trying something different over the summer. We saw an increase in volatility recently when we tried increasing the dose and I wonder if maybe DECREASING the dose would be better. The meds are obviously helping because he was off the wall all day. My husband said he'd rather have him like that than have to walk on eggshells all the time but his teacher would go bonkers with him like that in the classroom.

One negative is that even tho I gave him his regular evening doses of lexapro and tenex, he could not go to sleep until 1:30am!! This child is normally falling asleep by 8:30!

Just curious what others think.

Thanks!

meridian
04-06-10, 08:51 AM
How long has he been on Strattera? I have no experience with Tenex (never heard of it actually) but there was a period as I was getting on Strattera where I was short with people, more inclined to emotional meltdowns etc. but that all went away for me.

You *might* try the same thing next weekend skipping one OR the other and see what happens, then try again the following week skipping the other one for a day.

If anything Strattera (after the 8-10 week mark) has markedly reduced my anxiety levels.

JenE
04-06-10, 09:16 AM
Thanks Meridian. He's been on Strattera since last August so quite some time and on the Tenex since November. My DH suggested skipping it again today but I was afraid too since I think you are supposed to come off of it slowly. His doctor did suggest starting to wean him off of it and I didn't want to b/c we still have about 8wks of school left but maybe it would be worth a try to drop him back to 35mg? I know it's not much of a change but that therapeutic window could be right there.

meridian
04-06-10, 10:54 AM
I don't think missing the Strattera did that -- it would have had the opposite effect on me, but I'm a really OLD kid (59).

If he missed ALL THREE of his meds that day, well, hmmm. Maybe skipping one to see what it does or doesn't do?? ASk your doc.

JenE
04-06-10, 02:03 PM
He only missed the AM meds, the PM meds, he actually got. And those are the ones that make him drowsy so I was surprised he was so wired. He wanted to go to sleep but just couldn't do it.

As an update, he's been VERY irritable today. I know he is tired but he slept till 9am and had his AM meds right away. We went to a paint your own pottery place and he finished before his sister and got VERY angry. He started calling her names, pushing the table around, trying to hit her and basically the same to me. We got calmed down (fairly quickly considering his history) but he was quite agitated. I'm going to try to get an appt for his psychiatrist on Thursday and will leave her another message. I'm trying not to jump to conclusions because there are other factors involved (fatigue) but it's looking less like a coincidence. This anger response was probably about 11:30 to Noon, so not that long after he got up but enough time for the meds to kick in. What if instead of being at the bottom of his "window", he's actually at the "top" and needs a decrease?